Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 6, NWS Quad Cities, IA

June 27, 20078 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood watch at Jun 27, 2007, 3:49 PM CDT for 8 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jun 27, 2007, 4:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2007, 3:49 PM CDT (20:49 UTC)
In effect from
Jun 27, 2007, 4:00 PM CDT
Expired
Jun 27, 2007, 11:41 PM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 27, 3:23 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 27, 3:23 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT WED JUN 27 2007

.SYNOPSIS...
A COLD FRONT EXTENDS FROM NEAR OSHKOSH WI TO CEDAR RAPIDS IA TO
CHARITON IA THIS AFTERNOON AND IS CONTINUING TO MAKE STEADY PROGRESS. DEW
POINTS BEHIND THE FRONT DROP QUICKLY INTO THE 50S...WITH 40S
TRAILING IN NORTHWEST IOWA. CONVECTION FIRED JUST AHEAD OF AND
ALONG THE FRONT EARLY THIS AFTERNOON. ALOFT...THE MAIN FEATURES
ARE THE UPPER LOW SPINNING OVER SOUTHWEST OKLAHOMA AND THE
NORTHERN STREAM CARRYING AN UPPER TROUGH INTO THE GREAT LAKES.

&&

.SHORT TERM...
FOR THE SHORT TERM...THE PRIMARY CONCERN IS WALKING THE FRONT
AND ASSOCIATED PRECIP THROUGH THE AREA. RISK OF ISOLATED SEVERE
CONTINUES INTO THE EARLY EVENING WITH WET DOWNBURSTS AND POSSIBLY
HAIL. HEAVY RAIN WILL REMAIN AN ISSUE THROUGH THE OVERNIGHT HOURS.
AS THE NORTHERN STREAM TROUGH AND OKLAHOMA LOW INTERACT OVERNIGHT...
FRONT IS LIKELY TO SLOW AND ALMOST STALL NEAR THE IOWA MISSOURI
BORDER. PRECIPITABLE WATERS FROM 1.5 TO 2 AND SLOW FRONTAL
MOVEMENT SUGGEST HEAVY RAIN WILL BE A RISK TONIGHT DEPENDING ON
HOW LONG THE FRONT LINGERS.

THURSDAY PROMISES TO BE A SIGNIFICANT IMPROVEMENT OVER THE LAST
FEW DAYS. WILL HOLD ON TO LOW POPS SOUTHERN ZONES INTO THE MORNING...
AGAIN DUE TO THE SLOW FRONTAL PROGRESS. BY AFTERNOON...LOWER DEW
POINTS SHOULD HAVE SPREAD ACROSS MUCH OF THE AREA...BRINGING
WELCOME RELIEF FROM THE SUMMER HUMIDITY.

.LONG TERM...
NOT MUCH CHANGE TO THE LONGER TERM FORECAST. A DRY AND PLEASANT
WEEKEND IS IN STORE WITH EASTERLY LOW LEVEL FLOW AS WE REMAIN
UNDER THE INFLUENCE OF THE RIDGE THROUGH SATURDAY. HEAT STILL ON
TARGET TO CRANK UP NEXT WEEK. WILL HAVE TO WATCH NORTHERN ZONES FOR
POTENTIAL CHANCE OF CONVECTION ALONG THE EDGE OF THE RIDGE...BUT
HAVE KEPT FORECAST DRY THROUGH THE PERIOD FOR NOW.

&&

.AVIATION...
COLD FRONT EXTENDING ACROSS WISCONSIN AND IOWA WILL CONTINUE
SLOWLY SOUTH TONIGHT...TRIGGERING THUNDERSTORMS WITH MAINLY MVFR
CIGS ALONG AND AHEAD OF THE FRONT. FRONT HAS ALREADY CLEARED KCID AND
KDBQ...AND THESE SITES SHOULD EXPERIENCE MAINLY VFR CIGS AND VIS
THROUGH THE PERIOD. FRONT IS EXPECTED TO CLEAR ALL TAF SITES BY BY
18Z THURSDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK-SCOTLAND.

&&

33
Hazardous weather outlook, Jun 27, 4:46 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED JUN 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT MOVES
THROUGH THE OUTLOOK AREA TODAY AND TONIGHT. THERE IS LITTLE
THREAT OF SEVERE WEATHER. HOWEVER...LOCALLY HEAVY RAINS IN
EXCESS OF 1 INCH PRODUCING MINOR FLOODING OF LOW LYING AND URBAN
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING ALONG AND
SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 27, 12:34 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT WED JUN 27 2007

ILZ001-002-007-271845-
JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
1234 PM CDT WED JUN 27 2007

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER PORTIONS OF CARROLL
AND STEPHENSON COUNTIES...

AN LINE OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF STEPHENSON AND
NORTHERN CARROLL COUNTIES THROUGH 145 PM. THESE STORMS WILL CONTINUE
TO PRODUCE LOCALLY HEAVY RAINFALL AT RATES OF OVER AN INCH AN HOUR
AS THEY MOVE EAST AT AROUND 15 MPH. AREAS FROM MOUNT CARROLL...TO
PEARL CITY AND FREEPORT MAY EXPERIENCE SIGNIFICANT RUN OFF AND MINOR
FLOODING. THESE STORMS MAY ALSO PRODUCE WIND GUSTS UP TO 50 MPH AND
HALF INCH HAIL AS THEY PASS BY. MOVE INDOORS AS THESE STORMS
APPROACH YOUR AREA.

12
Local storm report, Jun 27, 1:29 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             MOUNT CARROLL           42.10N 89.98W
06/27/2007  E0.75 INCH       CARROLL            IL   TRAINED SPOTTER

            AND VERY HEAVY RAIN

&&

TERRYS
Local storm report, Jun 27, 1:32 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             5 SSE SABULA            42.00N 90.12W
06/27/2007  E0.25 INCH       CARROLL            IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, Jun 27, 1:49 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             MOUNT CARROLL           42.10N 89.98W
06/27/2007  E0.88 INCH       CARROLL            IL   LAW ENFORCEMENT

0140 PM     HAIL             LANARK                  42.10N 89.83W
06/27/2007  E0.88 INCH       CARROLL            IL   LAW ENFORCEMENT

0139 PM     HAIL             THOMSON                 41.96N 90.10W
06/27/2007  E0.50 INCH       CARROLL            IL   LAW ENFORCEMENT

&&

TERRYS
Local storm report, Jun 27, 2:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HEAVY RAIN       MOUNT CARROLL           42.10N 89.98W
06/27/2007  M2.05 INCH       CARROLL            IL   CO-OP OBSERVER

            RAINFALL IN LAST HOUR.

&&

15
Special weather statement, Jun 27, 2:42 PM CDT, 1 hour 7 minutes before
IAZ067-078-089-ILZ015-024>026-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED JUN 27 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 345 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DES MOINES...MUSCATINE AND LOUISA

IN ILLINOIS
     ROCK ISLAND...WARREN...HENDERSON AND MERCER

INCLUDING THE FOLLOWING LOCATIONS
     ALEDO...ANDALUSIA...BODEN...BURGESS...ELIZA...HAMLET...ILLINOIS
     CITY...JOY...KEITHSBURG...LITTLE YORK...MANNON...MATHERVILLE...
     MILLERSBURG...NEW BOSTON...OAK GROVE...REYNOLDS...ROZETTA...
     SEATON...SHALE CITY...TAYLOR RIDGE...AMBER...COLUMBUS CITY...
     COLUMBUS JUNCTION...FAIRPORT...FRUITLAND...GRANDVIEW...LETTS...
     MONTPELIER...MORNING SUN...MUSCATINE...OAKVILLE...TOOLESBORO AND
     WAPELLO

...A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS THE AREA...

AT 240 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG AN AXIS EXTENDING FROM 7 MILES NORTH OF
MUSCATINE TO 11 MILES WEST OF COLUMBUS CITY...MOVING EAST TO
SOUTHEAST AT 10 TO 15 MPH. THESE STORMS WILL REACH A MOLINE...TO
MUSCATINE...AND TO A NORTHWEST WAPELLO LINE BY AROUND 255 PM CDT.
EXPECT WIND GUSTS TO 45 MPH...HALF INCH HAIL AND TORRENTIAL
DOWNPOURS WITH THE STRONGER STORMS AS THEY PASS BY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:50 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington6 hr
Jun 27, 1:15 PM CDTSevere Thunderstorm WarningDVNCarroll60 min

Nearby

Flash Flood Watches in Iowa, 2007Flash Flood Watches in Illinois, 2007Flash Flood Watches in Missouri, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.